Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Flagstaff, AZ

September 16, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 16, 2014, 1:37 PM MST for Yavapai County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2014, 1:37 PM MST (20:37 UTC)
Expired
Sep 16, 2014, 3:30 PM MST
In force
113 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 182 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WGUS55 KFGZ 162037
FFWFGZ
AZC025-162230-
/O.NEW.KFGZ.FF.W.0020.140916T2037Z-140916T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
137 PM MST TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE 
  BURRO CREEK DRAINAGE IN WESTERN YAVAPAI COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP 
VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3494 11318 3493 11303 3470 11310 3459 11332

$$

41
2 follow-up statements
654 
WGUS75 KFGZ 162107
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST TUE SEP 16 2014

AZC025-162230-
/O.CON.KFGZ.FF.W.0020.000000T0000Z-140916T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
207 PM MST TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR WEST
CENTRAL YAVAPAI COUNTY...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SLOW MOVING THUNDERSTORM PRODUCING FLASH FLOODING OVER THE 
THE BURRO CREEK DRAINAGE IN WESTERN YAVAPAI COUNTY. STORMS WERE 
MOVING TO THE SOUTHWEST ABOUT 5 MPH. 

THIS FLASH FLOOD WARNING IS FOR THE ENTIRE BURRO DRAINAGE DOWN TO 
ITS CONFLUENCE WITH BOULDER CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP 
VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.NATIONAL WEATHER SERVICE 
DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY 
HEAVY RAIN OVER THE WARNED AREA.

LAT...LON 3494 11318 3493 11303 3470 11310 3459 11332

$$

41
675 
WGUS75 KFGZ 162224
FFSFGZ

 FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST TUE SEP 16 2014

AZC025-162233-
/O.EXP.KFGZ.FF.W.0020.000000T0000Z-140916T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
324 PM MST TUE SEP 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST FOR WEST CENTRAL
YAVAPAI COUNTY...

THE FLASH FLOOD WARNING FOR BURRO CREEK IN WESTERN YAVAPAI COUNTY 
WILL BE ALLOWED TO EXPIRE AT 330 PM MST.

LAT...LON 3494 11318 3493 11303 3470 11310 3459 11332

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:45 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 16, 9:45 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST TUE SEP 16 2014

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND
SOUTH OF THE I-40 CORRIDOR TODAY...SOME STORMS WILL PRODUCE VERY
HEAVY RAIN. ISOLATED STORMS ARE EXPECTED NORTH OF I-40...WITH THE
LEAST COVERAGE NEAR THE UTAH BORDER. DEEP MOISTURE WILL CONTINUE TO
MOVE INTO THE AREA WEDNESDAY AND THURSDAY...WITH INCREASING AND
POTENTIALLY PROLONGED PRECIPITATION. A FLASH FLOOD WATCH IS IN
EFFECT FOR AREAS ALONG AND SOUTH OF I-40 ON BOTH OF THOSE DAYS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH NEXT
WEEKEND AS MOISTURE LINGERS OVER THE REGION.

&&

.DISCUSSION...

SHORT TERM FORECAST IS IN GOOD SHAPE AND DISCUSSION BELOW COVERS WX
SITUATION WELL. LEADING EDGE OF THE CLOUD SHIELD IS ALONG A LINE
FROM GALLUP TO FLAGSTAFF TO PRESCOTT WITH CLEAR SKIES NORTHWARD.
RADARS SHOW A BAND OF STEADY PRECIP ACROSS SRN AZ INTO NEW MEXICO
NOW...THIS BAND SHOULD MOVE INTO THE SOUTH SIDE OF THE MOGOLLON RIM
LATER THIS AFTERNOON.

&&

.PREV DISCUSSION 335 AM...SHOWERS AND THUNDERSTORMS ALREADY BREAKING
OUT ALONG THE LEADING EDGE OF A DEEP MOISTURE GRADIENT APPROACHING
CENTRAL ARIZONA. THIS GRADIENT AND UPPER LEVEL DIVERGENCE AHEAD OF
ODILE WILL BE THE FOCUS FOR STRONGER CONVECTION TODAY...WHICH SHOULD
BE LOCATED ROUGHLY ALONG AND SOUTH OF THE I-40 CORRIDOR FOR OUR CWA.
BEHIND THIS GRADIENT...THERE IS CONSIDERABLE CLOUDINESS ASSOCIATED
WITH ODILE...AS WELL AS SOME MID-LEVEL WARMING AND SUBSIDENCE. THIS
MAY AFFECT OUR ABILITY TO GENERATE DEEP CONVECTION BY WEDNESDAY AND
THURSDAY...ALTHOUGH WIDESPREAD AND FREQUENT SHOWERS WILL STILL BE
OCCURRING.

CURRENT MODELS TRENDS AND OFFICIAL FORECASTS ARE MOVING EASTWARD
WITH ODILE...WITH THE PRECIPITATION SHIELD PRIMARILY AFFECTING SE
ARIZONA. IN ADDITION...THIS TRACK MAY GENERATE SIGNIFICANT EASTERLY
OR NORTHEAST WINDS ACROSS THE AREA...WHICH MAY IMPORT DRIER AIR FROM
THE NORTH. THE CURRENT FLASH FLOOD WATCH WILL NEED TO BE MONITORED
FOR THESE TRENDS...AS WELL AS THE POSSIBILITY FOR STRONG CONVECTION
TODAY...THAT IS WELL IN ADVANCE OF THE WATCH TIME FRAME.

AFTER ODILE EXITS THE SOUTHWEST LATER THURSDAY...MODELS ARE IN
DISAGREEMENT ON A NEW TROUGH DEVELOPING OVER THE SOUTHWEST BY NEXT
WEEKEND. THIS MAY OR MAY NOT DRAW DEEP MOISTURE BACK INTO THE AREA
WHERE IT WILL THEN INTERACT WITH COLDER TEMPERATURES ALOFT AND SOME
SHEAR. GFS DEPICTS THIS AS POSSIBLY A MORE SERIOUS SITUATION THAN
THE NEXT FEW DAYS...WHILE ECMWF TAKES THIS NEW LOW AND RETROGRADES
OUT TO SEA...AWAY FROM ARIZONA. TIME WILL TELL ON THIS AND WE HAVE
LEFT SCATTERED POPS IN THE FORECAST THROUGH NEXT WEEKEND UNTIL THE
SITUATION BECOMES A BIT MORE CLEAR.

&&

FOR THE 18Z PACKAGE...EXPECT AFTERNOON TSRA/SHRA PREDOMINANTLY OVER
HIGH TERRAIN LOCATIONS. SOME STORMS WILL BE CAPABLE OF PRODUCING
MVFR/IFR CIG/VSBY AND SOME SMALL HAIL. EXPECT INCREASING LIGHT-MDT
RAIN ACTIVITY FROM THIS EVENING ONWARD AS WELL AS SOME LOW VFR
CEILINGS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM 11 AM MST WEDNESDAY THROUGH 6 PM MST THURSDAY
FOR AZ PUBLIC ZONES 007-008-012>018-037-038.

&&

PUBLIC.........DL / PETERSON
AVIATION.......AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 16, 7:31 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
731 AM MST TUE SEP 16 2014

AZZ004>018-037>040-171015-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
731 AM MST TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

INCREASING MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE AREA TODAY AND TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE
I-40 CORRIDOR. STORM ACTIVITY NORTH OF I-40 WILL BE MORE ISOLATED
WITH THE LEAST AMOUNT OF COVERAGE NEAR THE UTAH BORDER.

TROPICAL MOISTURE OVER SOUTHERN ARIZONA WILL SLOWLY MOVE NORTHWARD
AND STORMS SOUTH OF MOGOLLON RIM TODAY WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND HAIL UP TO AN INCH IN DIAMETER. LOCALIZED
FLOODING IS POSSIBLE IN THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP MOISTURE FROM TROPICAL STORM ODILE WILL MOVE INTO THE AREA
WEDNESDAY AND THURSDAY. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM
MST WEDNESDAY THROUGH 6 PM MST THURSDAY FOR AREAS ROUGHLY ALONG AND
SOUTH OF THE I-40 CORRIDOR. SEE TEXT PRODUCT PHXFFAFGZ FOR DETAILS.

THE EXACT PATH AND TIMING ARE NOT CLEAR. PLEASE MONITOR THE LATEST
FORECASTS AND FLASH FLOOD WATCHES FOR CHANGES IN TIMING AND OR AREAL
COVERAGE AS THIS EVENT UNFOLDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:39 PM MSTSpecial Weather StatementFGZ51 min
Sep 16, 1:29 PM MSTFlash Flood WarningFGZYavapai2 hr
Sep 16, 4:07 PM MSTAreal Flood AdvisoryFGZYavapai113 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.